Hail, Barry
- When
- May 1, 5:38 PM CST
- Where
- Barry County, Exeter
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.667, -93.933
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 1:31 PM CST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 231 PM CDT WED MAY 1 2002 SEVERE WEATHER POTENTIAL THIS EVENING HIGHLIGHTS FORECAST CONCERNS. SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH OF SPRINGFIELD WITH A WARM CURLING FROM CENTRAL TO SOUTHEAST MISSOURI. A SURFACE TROUGH EXTENDED SOUTHWEST INTO NORTH CENTRAL OKLAHOMA BUT TRUE COLD FRONT APPEARS TO LAG BACK ACROSS CENTRAL KANSAS. VERY WARM AND MOIST AIRMASS HAS OVERSPREAD MUCH OF SOUTHERN MISSOURI DEW POINTS NEAR 70 DEGREES. JOPLIN HAS REACHED 87 DEGREES AS OF 19Z. LAPS DATA SHOWED LIFTED INDICES OF -6 TO -8 AND CAPES OF 2000 TO 4000 J/KG. A HEALTHY CAP WAS INHIBITING CONVECTIVE DEVELOPMENT EARLY THIS AFTERNOON BUT FOR HOW MUCH LONGER? UNCERTAINTY EXISTS TO IF...WHEN...AND WHERE CONVECTION WILL FIRE THIS AFTERNOON AND EVENING. RUC SUGGEST CONVECTIVE INHIBITION WILL WEAKEN NEAR THE SAGGING FRONTAL BOUNDARY AFTER 22Z WHILE THE SURFACE LOW TRACKS ACROSS THE LAKE OF THE OZARKS. EXPECT INITIATION IN THIS AREA. WILL HAVE TO WATCH TORNADIC POTENTIAL NEAR THE TRACK OF THE SURFACE LOW WHERE LOW LEVEL HELICITIES WILL BE MAXIMIZED. OTHERWISE EXPECT ANY CELLS THAT DO DEVELOP TO QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. WESTERN COUNTIES MAY REMAIN CAPPED AND DRY. THE FRONT WILL SLIDE THROUGH THE AREA LATE TONIGHT. POST FRONTAL CLOUDS WILL LINGER INTO THURSDAY MORNING. COULD BE A FEW SPRINKLES OR DRIZZLE EARLY BUT EXPECT CLEARING BY MIDDAY. MUCH COOLER DAY IN STORE FOR THURSDAY AS 850 TEMPERATURES PLUMMET. THE SURFACE HIGH WILL BUILD INTO THE AREA THURSDAY NIGHT BUT THE CENTER REMAINS TO THE NORTH. ALTHOUGH COLD...IT APPEARS THAT ANY FROST POTENTIAL WILL BE CONFINED TO THE COLDEST VALLEYS OF SOUTH CENTRAL MISSOURI. WARM AIR ADVECTION SETS UP FRIDAY AS THE HIGH RETREATS. A WEAK IMPULSE ALSO PROGGED TO CROSS THE PLAINS. WILL SEE AT LEAST SOME INCREASE IN CLOUDS BUT WILL LEAVE DRY FOR NOW. QUASI ZONAL FLOW WILL SET UP OVER THE WEEKEND. WE WILL SEE A GENERAL WARMING TREND WITH PERIODIC CHANCES OF PRECIPITATION FROM SUNDAY INTO EARLY NEXT WEEK AS EMBEDDED SHORTWAVES PUSH ACROSS THE REGION. .SGF...NONE. FOSTER
MOZ056>058-069>071-081>083-091-092-096>098-105-106-011830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1245 PM CDT WED MAY 1 2002 SEVERE THUNDERSTORM WATCH NUMBER 193 THAT WAS IN EFFECT FOR SOUTH CENTRAL MISSOURI UNTIL 4 PM HAS BEEN CANCELLED. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS TEMPORARILY DIMINISHED ACROSS THE AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER WATCHES WILL LIKELY BE ISSUED AGAIN LATER THIS AFTERNOON. STAYED TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST WEATHER INFORMATION.
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED MAY 1 2002 ...MODERATE RISK SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... * HAZARDOUS WEATHER THREATS... DAMAGING WINDS IN EXCESS OF 70 MPH LARGE HAIL UP TO THE SIZE OF GOLF BALLS TORNADOES * THREAT AREA AND TIMING... SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE OVER THE ENTIRE AREA AFTER 3 PM...BUT ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD LINE AFTER 5 PM. * DISCUSSION... A DEVELOPING SURFACE LOW WILL TRACK FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI THIS AFTERNOON WHILE THE WARM FRONT LIFTS NORTH INTO CENTRAL MISSOURI. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 70S TO MIDDLE 80S...AND DEW POINTS CLIMB INTO THE UPPER 60S TO LOW 70S. AN INHIBITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A CAP OF WARMER AIR IN THE LOWER ATMOSPHERE. THERE IS UNCERTAINTY OF HOW STRONG THIS CAP WILL BE LATER THIS AFTERNOON AND IF IT WILL SUPPRESS THUNDERSTORM DEVELOPMENT. HOWEVER ANY STORMS THAT DO DEVELOP WILL QUICKLY BECOME SEVERE GIVEN THE STRONG INSTABILITY OVER THE AREA. DIRECTIONAL SHEAR WILL SUPPORT SUPERCELLS MAINLY NEAR THE SURFACE LOW AND ASSOCIATED WARM FRONT OVER CENTRAL AND SOUTH CENTRAL MISSOURI. THE GREATEST THREAT OF LARGE HAIL... DAMAGING WINDS..AND POSSIBLY TORNADOES WILL BE EAST OF A WARSAW TO SPRINGFIELD LINE. * SPOTTER ACTIVATION OUTLOOK... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING...ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD LINE. * EXTENDED OUTLOOK... NONE EXPECTED. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 416 PM CDT WED MAY 1 2002 ...SEVERE THUNDERSTORMS STILL POSSIBLE TONIGHT... * HAZARDOUS WEATHER THREAT(S)... LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES * THREAT AREAS AND TIMING... GREATEST THREAT OVER DENT AND SHANNON COUNTIES TONIGHT...WITH A LESSER THREAT FOR ALL AREAS SOUTH OF I 44. * DISCUSSION... VERY WARM AND MOIST AIR AT THE SURFACE...TOGETHER WITH AN APPROACHING COLD FRONT COULD LEAD TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY LIMITING FACTOR TO ANY THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF WARM AIR AROUND 6000 FEET ABOVE THE SURFACE WHICH WILL CONTINUE TO ACT AS A CAPPING MECHANISM. SHOULD THE FORCING FROM THE APPROACHING COLD FRONT BE SUFFICIENT TO BREAK THE CAP...SEVERE THUNDERSTORMS COULD QUICKLY DEVELOP. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. * EXTENDED OUTLOOK... NO HAZARDOUS WEATHER EXPECTED. BROWNING THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293900.